• Users Online: 132
  • Print this page
  • Email this page


 
 Table of Contents  
LETTER TO EDITOR
Year : 2021  |  Volume : 38  |  Issue : 2  |  Page : 143-145

Anti-Myelin Oligodendrocyte Glycoprotein-Associated Disease with Recurrent Tumefactive Demyelinating Lesions


1 Department of Neurology, Ege University Medical School, İzmir, Turkey
2 Department of Radiology, Ege University Medical School, İzmir, Turkey

Date of Submission08-Sep-2020
Date of Decision19-Dec-2020
Date of Acceptance22-Dec-2020
Date of Web Publication15-Jun-2021

Correspondence Address:
Hüseyin Nezih Ozdemir
Department of Neurology, Ege University Medical School, 35100 İzmir
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/nsn.nsn_161_20

Rights and Permissions

How to cite this article:
Ozdemir HN, Eraslan C, Gökçay A, Gökçay F. Anti-Myelin Oligodendrocyte Glycoprotein-Associated Disease with Recurrent Tumefactive Demyelinating Lesions. Neurol Sci Neurophysiol 2021;38:143-5

How to cite this URL:
Ozdemir HN, Eraslan C, Gökçay A, Gökçay F. Anti-Myelin Oligodendrocyte Glycoprotein-Associated Disease with Recurrent Tumefactive Demyelinating Lesions. Neurol Sci Neurophysiol [serial online] 2021 [cited 2021 Sep 18];38:143-5. Available from: http://www.nsnjournal.org/text.asp?2021/38/2/143/318496



Dear Editor,

Myelin oligodendrocyte glycoprotein (MOG) is a component of myelin.[1] Although the exact function of MOG is unknown, it is an attainable target for antibodies.[1] Anti-MOG-associated disease can present with optic neuritis, transverse myelitis, acute demyelinating encephalomyelitis-like phenotype, and rarely, a tumefactive demyelinating lesion (TDL).[1] Immunosuppressant drugs were recommended.[1] The shorter duration of immunosuppressant drug use was related to the recurrence of the disease.[2] Reported herein was the case of a 26-year-old man with anti-MOG-associated disease linked to recurrent TDLs, despite long-term immunosuppressant therapy.

A 26-year-old man presented with weakness in the right extremities and had experienced slurred speech for two weeks. He had an upper respiratory tract infection one week before the complaints started. In the neurological examination, he was cooperative and oriented. He had hypoesthesia and Medical Research Center Grade 4 muscle strength in the right extremities. Cranial magnetic resonance imaging (MRI) showed a 4 cm hyperintense lesion in the left thalamus, basal ganglia, corpus callosum on T2-weighted, and fluid-attenuated inversion recovery (FLAIR) sequences [Figure 1]. The lesion had heterogeneous contrast enhancement on the T1-weighted postcontrast images [Figure 1]. MR spectroscopy and MR perfusion-weighted imaging were performed due to suspicion of glioma. MR perfusion-weighted imaging did not show an elevation in the cerebral blood volume (CBV) of the lesion [Figure 1]. MR spectroscopy showed a choline peak [Figure 1]. The spinal MRI was normal.
Figure 1: (a) The 4-cm T2-weighted hyperintense lesion in the left thalamus, basal ganglia, and corpus callosum. (b) The 4-cm fluid-attenuated inversion recovery hyperintense lesion in the left thalamus, basal ganglia, and corpus callosum. (c) Heterogeneous contrast enhancement of the T1-weighted postcontrast images. (d) T1-weighted post-contrast image and multiplanar reformation cerebral blood volume map fusion showing the lower cerebral blood volume of the lesion. (e) Magnetic resonance spectroscopy showing a choline peak. (f) Regression of the fluid-attenuated inversion recovery lesion

Click here to view


The antineutrophil and antineutrophil cytoplasmic antibodies were negative. The blood angiotensin-converting enzyme level and computed tomography of the thorax for sarcoidosis were normal. The HLA-B51 allele and patergia test were negative for Behçet's Disease. The cerebrospinal fluid (CSF) protein level was 89 mg/dL. The CSF glucose level was 59 mg/dL, simultaneous blood glucose was 71 mg/dL, and CSF cell count was <10/μL.

Serum antiaquaporin-4 antibody and anti-MOG antibodies were investigated using the Euroimmun fixed-cell assay detection kit (Lubeck, Germany). The serum antiaquaporin-4 immunoglobulin G antibody was negative, whereas the serum anti-MOG immunoglobulin G antibody was positive. The CSF oligoclonal bands were negative, as were the autoimmune and paraneoplastic encephalitis antigens.

The patient was given 1000 mg of methylprednisolone, intravenously, for five days. The cranial MRI showed that the TDL had regressed [Figure 1]. The patient was given 60 mg of oral methylprednisolone daily. The dose of methylprednisolone was tapered after six months. The patient stopped using the drug 12 months after initiation.

One and a half years after the first presentation, the patient started to have focal motor seizures with impaired awareness. The seizures were characterized by the deviation of the head to the left, accompanied by clonic jerking of the left side of the body. The neurological examination was normal. The T2-weighted cranial MRI showed a 4.5-cm FLAIR hyperintense lesion in the right temporal lobe [Figure 2]. The lesion had heterogeneous contrast enhancement on the T1-weighted postcontrast images [Figure 2]. Interictal electroencephalography was normal. The serum anti-MOG immunoglobulin G antibody was positive on the second admission. The patient was treated with 1000 mg of methylprednisolone, intravenously, for five days and 500 mg of levetiracetam twice a day.
Figure 2: (a) The 4.5-cm fluid-attenuated inversion recovery hyperintense lesion in the right temporal lobe. (b) The 4.5-cm T2-weighted hyperintense lesion in the right temporal lobe. (c) Heterogeneous contrast enhancement of the T1-weighted postcontrast images of the second lesion. (d) Resolution of the second lesion

Click here to view


The seizures did not recur following treatment. The cranial MRI showed resolution of the TDL [Figure 2]. The patient was administered 15 mg of oral methylprednisolone and 100 mg of azathioprine daily. During the 1-year follow-up of the patient, the lesions did not recur.

Anti-MOG-associated disease may present in different forms, such as optic neuritis, transverse myelitis, and encephalomyelitis.[1],[2] It rarely presents with a TDL.[3] In the literature, only seven patients who had anti-MOG antibody-associated disease with a TDL have been reported.[3] Of those seven patients, one patient, who was unable to take oral steroids, had relapses that were not in the form of TDLs.[4]

In the literature, all of the patients who presented with anti-MOG-associated disease with TDLs underwent brain biopsy for differential diagnosis.[3] In our case, the TDL was differentiated from the glioma through the MRI. On the conventional MRI, the TDLs showed a T2 hypointense rim, with lacking or only mild perilesional edema and lacking or only mild mass effect.[5] The TDLs displayed lower CBV than the gliomas, on perfusion-weighted MRI.[2] On MR spectroscopy, an increase in choline is a non-specific finding for TDLs.[5]

Recurrence of the disease may occur in patients with the anti-MOG-associated disease.[1],[2] As in our patient, the long-term positive anti-MOG antibody and younger age are associated with disease recurrence.[2] On the other hand, presenting with optic neuritis and having short-term immunosuppressant therapy are associated with a higher anti-MOG associated disease relapse rate.[2] Furthermore, relapses tend to occur shortly after the discontinuation of corticosteroids.[2] The patient herein had a relapse six months after discontinuation of the therapy, despite having used corticosteroids for an extended period of time. Azathioprine is useful for the prevention of relapses in anti-MOG-associated disease.[1] Long-term immunosuppressant treatment with azathioprine was planned for this patient.

In conclusion, it is rare for anti-MOG-associated disease to onset with a TDL. A different approach was taken herein, in line with the MRI findings, and brain biopsy was not performed. The patient had recurrent TDLs, despite long-term immunosuppressant therapy with corticosteroids, and the relapse was not shortly after the discontinuation of corticosteroids. We believe that this case will contribute to the knowledge of anti-MOG-associated disease.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Reindl M, Waters P. Myelin oligodendrocyte glycoprotein antibodies in neurological disease. Nat Rev Neurol 2019;15:89‑102.  Back to cited text no. 1
    
2.
Jurynczyk M, Messina S, Woodhall MR, Raza N, Everett R, Roca‑Fernandez A, et al. Clinical presentation and prognosis in MOG‑antibody disease: A UK study. Brain 2017;140:3128‑38.  Back to cited text no. 2
    
3.
Ataka T, Kimura N, Matsubara E. A case of myelin oligodendrocyte glycoprotein‑antibody‑associated disease presenting with tumefactive demyelinating lesion. Mult Scler Relat Disord 2020;43:102191.  Back to cited text no. 3
    
4.
Katsuse K, Kurihara M, Sugiyama Y, Kodama S, Takahashi M, Momose T, et al. Aphasic status epilepticus preceding tumefactive left hemisphere lesion in anti‑MOG antibody associated disease. Mult Scler Relat Disord 2019;27:91‑4.  Back to cited text no. 4
    
5.
Algahtani H, Shirah B, Alassiri A. Tumefactive demyelinating lesions: A comprehensive review. Mult Scler Relat Disord 2017;14:72‑9.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed335    
    Printed8    
    Emailed0    
    PDF Downloaded69    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]